Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 20, NWS Elko, NV

August 18, 2020Humboldt County, Nevada

NWS Elko, NV issued this red flag warning at Aug 18, 2020, 10:26 AM PDT for Humboldt County, Nevada. It took effect at Aug 19, 2020, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2020, 10:26 AM PDT (17:26 UTC)
In effect from
Aug 19, 2020, 11:00 AM PDT
Expired
Aug 19, 2020, 11:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-502 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS85 KLKN 181726
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1026 AM PDT Tue Aug 18 2020


NVZ424-438-181830-
/O.CAN.KLKN.FW.A.0012.200819T1800Z-200820T0600Z/
Southeastern Humboldt County and northern Lander County-
W Elko County, N Eureka and Lander Counties N of I80-
1026 AM PDT Tue Aug 18 2020

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424 AND 438...

The National Weather Service in Elko has cancelled the Fire
Weather Watch.

Although winds will be breezy, they will not reach critical fire
weather conditions in the above two fire weather zones. 
Therefore, the watch is cancelled.

$$

NVZ437-191130-
/O.UPG.KLKN.FW.A.0012.200819T1800Z-200820T0600Z/
/O.NEW.KLKN.FW.W.0020.200819T1800Z-200820T0600Z/
Humboldt County-Quinn-
1026 AM PDT Tue Aug 18 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
437...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 11 PM PDT Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
898 
WWUS85 KLKN 182104
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
204 PM PDT Tue Aug 18 2020


NVZ437-191515-
/O.CON.KLKN.FW.W.0020.200819T1800Z-200820T0600Z/
Humboldt County-Quinn-
204 PM PDT Tue Aug 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 437...

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
807 
WWUS85 KLKN 191009
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
309 AM PDT Wed Aug 19 2020


NVZ437-200415-
/O.CON.KLKN.FW.W.0020.200819T1800Z-200820T0600Z/
Humboldt County-Quinn-
309 AM PDT Wed Aug 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 437...

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
829 
WWUS85 KLKN 200608
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1108 PM PDT Wed Aug 19 2020



NVZ437-200715-
/O.EXP.KLKN.FW.W.0020.000000T0000Z-200820T0600Z/
Humboldt County-Quinn-
1108 PM PDT Wed Aug 19 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 437...

Winds have subsided below critical levels and RHs are rising this
evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 18, 4:11 AM PDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 4:11 AM PDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
411 AM PDT Tue Aug 18 2020

.SYNOPSIS...Hot temperatures will continue through the week, with
some record high temperatures likely again today. Isolated mainly
dry thunderstorms are possible through at least Wednesday. Strong
gusty winds can be expected in the vicinity of storms. Smoke from
regional fires may result in hazy conditions at times again today.

&&

.SHORT TERM...Today through Wednesday. Well above normal to near-
record high temperatures across the region again today as strong
high pressure remains centered over the Great Basin. Instability
and mid-level moisture trapped under the ridge will result in
isolated afternoon and evening thunderstorm development over most
of northern and central NV today. The ridge is slowly drifting
southeastward however, which will allow for storms to expand
further south and east today compared to Monday' TS activity.

On Wednesday the ridge weakens slightly, which should result in a
couple degrees of cooling compared to todays highs. The ridge will
also continue to slowly drift to the SE, which will diminish
thunderstorms activity across NW NV, and lead to a slight increase
in activity over east-central NV, though still expecting mainly
isolated storms. Winds are expected to increase across NW Nevada
on Wednesday as trough energy approaches from the Pacific NW.
Winds may gust 25 to 35 mph across mainly Humboldt County
Wednesday afternoon and evening.

.LONG TERM...Wednesday night through Monday. The models are in
pretty good agreement through Sunday evening, digesting a lot of
energy from a low dropping south from the Aleutians extending
multiple short wave axes, and a tropical system possibly
developing and moving north along the Baja California coast. The
timing of these axes and the further development of this tropical
system will be crucial to the precipitation influxes into the
Great Basin.

Wednesday night through Friday evening. High pressure will remain
centered southwest of the junction of AZ/NV/UT as a low pressure
system spins off the Pacific Canadian coast. Short wave
penetration into the LKN CWFA will be weak through this time
period and although the upper level pattern is consistent between
the models, mid-level moisture and QPF generation is not
consistent. However there will be enough moisture and instability
available for some dry thunderstorm activity in this hot pattern.
Afternoon and evening instability looks to be focused south of U.S. 50
and east of the Ruby Mountains. High temperatures will be in the
90s. Low temperatures will range from the mid 50s to the mid 60s.

Friday night through Monday. The models are a little off-kilter
possibly due to the introduction of energy from a tropical system.
This proposed tropical system will move north along the Baja
Peninsula to potentially yield some heavy rain to Arizona and
southern California, and some wetting rains to southern Nevada.
The models are varying in the track of this system so there is a
lot of uncertainty in how much moisture gets shoved into Nevada.
High temperatures will be in the 90s. Low temperatures range from
the mid 50s to the mid 60s.

&&

.AVIATION...Smoke will continue to periodically bring visibility
down at KWMC. Isolated thunderstorms will cover more area this
afternoon, possibly affecting all TAF sites by the evening.

&&

.FIRE WEATHER...A mix of isolated wet and dry thunderstorms are
expected this afternoon and evening across most of northern and
portions of the central NV. High temperatures today will be in the
upper 90s to low 100s in most valley locations again today. On
Wednesday the ridge of high pressure over the Great Basin will
drift slightly to the SE as trough energy approaches the region
from the Pacific NW. As a result thunderstorm activity is expected
to diminish across NW NV, with some lingering isolated activity
over NE NV along with much of the central NV fire weather zones.
Still some uncertainty on how strong winds will be on Wednesday
over and near Humboldt County as through energy approaches. For
now kept the Fire Weather Watches in effect as southwest 15 to 20
with gusts of 30 to 35 mph continues to look reasonable.

Thursday looks to be a more quiet weather day, though there may
be a little isolated thunderstorm activity over mainly White Pine
County.

&&

.CLIMATE...Much above normal temperatures will continue today and
through the week across all of Nevada. Hot daytime temperatures
coupled with some relatively mild overnight lows are expected and
Heat Advisories and Warnings remain in effect for all counties due
to the high risk of health related issues for those who are
sensitive to heat and/or without effective indoor cooling. Keeping
hydrated is highly recommended. This is a longer than normal
duration heat event and some record temperatures from 100 to 105
degrees will likely continue today. Even with a slight cooling on
Wednesday highs in the 100s can still break records.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for Humboldt County-Quinn-Southeastern Humboldt County
and northern Lander County-W Elko County, N Eureka and Lander
Counties N of I80.

Heat Advisory until 11 PM PDT this evening for Northern Elko
County-South Central Elko County-Southern Lander County and
Southern Eureka County-White Pine County.

Excessive Heat Warning until 11 PM PDT this evening for Humboldt
County-Northeastern Nye County-Northern Lander County and
Northern Eureka County-Northwestern Nye County.

Heat Advisory from 11 PM this evening to 11 PM PDT Wednesday for
Humboldt County-Northeastern Nye County-Northern Lander County
and Northern Eureka County-Northwestern Nye County.

Excessive Heat Warning until 11 PM PDT Wednesday for
Southeastern Elko County.

Heat Advisory until 11 PM PDT Wednesday for Southwest Elko
County.

&&

96/92/97/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:36 PM PDTSpecial Weather StatementLKN24 min
Aug 17, 5:58 PM PDTSpecial Weather StatementLKN47 min
Aug 17, 6:14 PM PDTSpecial Weather StatementLKN31 min
Aug 17, 6:35 PM PDTSpecial Weather StatementLKNElko40 min
Aug 17, 6:52 PM PDTSpecial Weather StatementLKNHumboldt38 min
Aug 17, 7:40 PM PDTSpecial Weather StatementLKNHumboldt50 min
Aug 17, 8:39 PM PDTSpecial Weather StatementLKN36 min
Aug 17, 9:01 PM PDTSpecial Weather StatementLKNHumboldt29 min
Aug 17, 9:39 PM PDTSpecial Weather StatementLKNHumboldt36 min
Aug 18, 1:51 PM PDTSpecial Weather StatementLKNEureka54 min
Aug 18, 2:12 PM PDTSpecial Weather StatementLKNEureka33 min
Aug 18, 2:42 PM PDTSpecial Weather StatementLKNElko63 min
Aug 18, 3:29 PM PDTSpecial Weather StatementLKN31 min
Aug 18, 3:38 PM PDTSpecial Weather StatementLKN37 min
Aug 18, 3:59 PM PDTSpecial Weather StatementLKN31 min
Aug 18, 4:18 PM PDTSpecial Weather StatementLKN42 min
Aug 18, 4:20 PM PDTSpecial Weather StatementLKN40 min
Aug 18, 4:21 PM PDTSpecial Weather StatementLKN39 min
Aug 18, 4:44 PM PDTSpecial Weather StatementLKNElko46 min

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.